Colorado, 2015

Heavy Rain in Colorado, April 26, 2015

April 26, 2015 · NWS BOU · 2 events in 1 county or zone

4 inches, in Morgan County. Minor flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced heavy rain, up to 3.4 inches, in Morgan County. Minor flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 25, 8:58 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 25, 8:58 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
958 PM MDT SAT APR 25 2015

.UPDATE...
ISSUED AT 957 PM MDT SAT APR 25 2015

MINOR CHANGES TONIGHT CHIEFLY TO CHASE CONVECTIVE TRENDS. IT DOES
APPEAR THAT SHOWER ACTIVITY WILL BE A BIT MORE WIDESPREAD THAN
FORECAST IN AND NEAR THE MOUNTAINS OVERNIGHT...SO I HAVE BUMPED UP
POPS IN THOSE AREAS. MEANWHILE A BREAK AFTER THE LINE OF
CONVECTION OVER NORTHEASTERN COLORADO...BUT THERE WILL STILL BE
SOME SHOWERS/STORMS DURING THE NIGHT AND THEY COULD BE INCREASING
AGAIN BY MORNING. SNOW LEVEL LOOKS TO BE 8 TO 9 THOUSAND FEET AT
THIS TIME AND SHOULD NOT CHANGE MUCH UNTIL SUNDAY AFTERNOON.

SOME DOUBTS ABOUT MOISTURE DEPTH AND INSTABILITY FOR POTENTIAL BIG
SNOW IN THE MOUNTAINS. THERE WILL BE A PERIOD WITH BETTER
LIFT/INSTABILITY/MOISTURE SUNDAY NIGHT...BUT OUTSIDE OF THAT
WINDOW THE INGREDIENTS MAY NOT ADD UP AND IT COULD BE MORE
SHOWERY. WILL LET THE WATCH STAND AS IT IS FOR THE TIME BEING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 251 PM MDT SAT APR 25 2015

UPPER TROUGH CURRENTLY DIGGING INTO THE GREAT BASIN WITH SOUTHWEST
FLOW INCREASING OVER COLORADO. WEAK SHORTWAVE TROUGH AHEAD OF IT
HAS SPARKED CONVECTION OFF OVER COLORADO. A SURFACE LOW OVER
SOUTH CENTRAL COLORADO WILL PUSH FURTHER SOUTH AS HIGH PRESSURE
FROM THE GREAT PLAINS PUSHES IN...ADVECTING IN HIGHER DEWPOINTS.
INCREASING QG LIFT AND CAPES OF 500-750 J/KG OUT ON THE NORTHEAST
PLAINS WILL ALLOW STRONGER STORMS MAINLY EAST OF AN EASTERN WELD
COUNTY TO NORTHERN LINCOLN COUNTY LINE. NOT EXPECTING TOO MUCH IN
THE WAY OF SEVERE STRENGTH STORMS AS WINDS ALOFT ARE NOT THAT
STRONG AND GIVEN A MORE SATURATED AIRMASS. COULD STILL SEE GUSTS
TO 40 MPH AND SMALL HAIL. CONVECTIVE ACTIVITY FURTHER WEST TOWARD
THE URBAN CORRIDOR WILL BEGIN DRIER THIS AFTERNOON WITH GUSTY
WINDS AND VIRGA...THEN AS HIGHER DEWPOINTS FILTER IN...THERE WILL
BE A BETTER CHANCE FOR RAIN. CAPE SHOULD STICK AROUND OVER THE
NORTHEASTERN PLAINS MOST OF THE NIGHT WITH INCREASING
MOISTURE...WILL LIKELY SEE SHOWERS/STORMS CONTINUE THROUGH THE
NIGHT. MOUNTAINS HAVE SNOW LEVELS AROUND 10KFT THIS AFTERNOON AND
IT WILL LIKELY ONLY LOWER TO ABOUT 9KFT TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING WITH SOME AREAS
ABLE TO PICK UP A FEW INCHES BUT IT WILL BE SPOTTY IN NATURE.

AS FLOW TURNS MORE EASTERLY AND MORE MOISTURE IS ADVECTED IN
OVERNIGHT...WILL LIKELY SEE LOW STRATUS AND FOG DEVELOP OVER THE
PLAINS ESPECIALLY AS IT HITS UP AGAINST THE HIGHER TERRAIN. FLOW
WILL TURN MORE SOUTHEASTERLY WHICH WILL LIKELY PILE MOISTURE
AGAINST THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE. HAVE 1/2 MILE
VIS EXPECTED OVERNIGHT...MAY NEED TO THINK ABOUT A DENSE FOG
ADVISORY OVER THIS AREA.

UPSLOPE FLOW WILL INCREASE IN SPEED AND DEPTH TOMORROW AS UPWARD
QG MOTION REMAINS OVERHEAD  AS THE TROUGH DEEPENS INTO A CUT OFF
LOW OVER NORTHERN NEW MEXICO. LATEST GFS AND EC MODEL RUNS HAVE
TRENDED SLIGHTLY COOLER. THEREFORE HAVE ISSUED A WINTER STORM
WATCH FOR THE FRONT RANGE MOUNTAINS STARTING NOON TOMORROW
WITH THE EAST SLOPES THE MAIN FOCUS. THERE WILL BE PLENTY OF
MOISTURE...IT WILL DEPEND ON TEMPERATURES ON HOW MUCH SNOW
ACCUMULATES. ALSO...SOME CAPE BEING FORECASTED OVER THE HIGH
TERRAIN WHICH COULD INCREASE AMOUNTS IN LOCALIZED AREAS. FOR
NOW...EXPECT 2 TO 8 INCHES TO FALL OVER ELEVATIONS ABOVE 9000 FEET
TOMORROW. OVER THE PLAINS...UPSLOPE FLOW WILL KEEP
CLOUDS....SHOWERS AND FOG AROUND WITH A SLIGHT CHANCE OF
THUNDERSTORMS. THIS WILL LIMIT HEATING DURING THE DAY...SO
TEMPERATURES ARE EXPECTED TO STAY IN THE UPPER 40S TO MID 50S.
EASTERLY SURFACE WINDS WILL INCREASE THROUGH THE DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 251 PM MDT SAT APR 25 2015

UPPER LEVEL LOW WILL TRACK SLOWLY EAST ACROSS NORTHERN/CENTRAL NEW
MEXICO SUNDAY NIGHT. VERY MOIST UPSLOPE FLOW WITH AROUND 0.6 INCH
PRECIPITABLE WATER WILL REMAIN OVER THE FORECAST AREA THROUGH THE
NIGHT. THE HEAVIEST PRECIPITATION WILL LIKELY CONTINUE FROM THE
SUNDAY AFTERNOON HOURS INTO SUNDAY EVENING IN/NEAR THE FRONT RANGE
WHEN UPSLOPE COMPONENT IS DEEP AND STRONGEST NEAR 20 KNOTS. IT
SHOULD BE NOTED THE LATEST 12Z MODEL TRENDS HAVE TURNED A BIT
COLDER...ALLOWING FOR THE SNOW LEVEL TO DROP QUICKER IN THE
EVENING DURING THE HEAVIEST PRECIP. SNOW LEVEL COULD NOW LOWER TO
AROUND 6500 FEET BY EARLY MONDAY MORNING PER LATEST DATA.

WE RAN THE LOCAL OROGRAPHIC PRECIPITATION MODEL AND SOME RATHER
LARGE NUMBERS WERE KICKED OUT FOR THE FRONT RANGE MOUNTAINS IN
BOTH QPF AND SNOW...ESPECIALLY SUNDAY EVENING. THERE WILL LIKELY
BE A LARGE VARIATION OVER THE HIGHER FOOTHILLS AND FRONT RANGE
MOUNTAINS WITH TOTAL SNOWFALL AMOUNTS LITERALLY RANGING FROM JUST
AN INCH OR TWO TO UPWARDS OF 20 INCHES. OVERALL FORECAST REFLECTS
A BLENDING OF THE OROGRAPHIC MODEL WITH SYNOPTIC/MESOSCALE MODEL
CONSENSUS. THE WINTER STORM WATCH FOR THE FRONT RANGE MOUNTAINS
ABOVE 9000 FEET WILL REMAIN IN EFFECT FOR SUNDAY NIGHT TIL NOON
MONDAY...ALTHOUGH SNOW INTENSITY IS EXPECTED TO GRADUALLY DECREASE
AS THE UPSLOPE COMPONENT AND Q-G SUPPORT BOTH WEAKEN THROUGH EARLY
MONDAY MORNING. THERE IS SOME POTENTIAL A WATCH OR JUMP TO A
WARNING COULD BE NEEDED IN THE HIGHER FOOTHILLS...BUT GIVEN ONLY
THE LATEST MODEL RUN HAS TRENDED COLDER WILL ALLOW FURTHER
DIAGNOSIS BEFORE ADDING ANY APPROPRIATE HIGHLIGHTS THERE. MOST
LIKELY...THE HEAVIEST SNOW IN THE FOOTHILLS WOULD BE CONFINED TO
ELEVATIONS ABOVE 8000 FEET SINCE THE HEAVIEST PRECIP OCCURS EARLY
IN THE PERIOD WHEN IT IS WARMER...BUT WILL CONTINUE TO MONITOR. WE
WILL LIKELY SEE THE SNOW LEVEL EVENTUALLY DROP DOWN TO THE PALMER
DIVIDE LATE SUNDAY NIGHT INTO MONDAY MORNING WITH AT LEAST A
COUPLE OF INCHES THERE. STILL EXPECT NOTHING BUT RAIN FROM THE
DENVER METRO AREA NORTH AND EAST ACROSS THE PLAINS. THE BULK OF
THE HEAVIER PRECIP WILL BE SHIFTING QUICKLY TOMORROW EVENING TO
THE FRONT RANGE...BUT A FEW SHOWERS SHOULD ALSO CONTINUE ON THE
EASTERN PLAINS INTO MONDAY MORNING.

BY MONDAY AFTERNOON...SYSTEM SUPPORT CONTINUES TO DROP AWAY FROM
THE REGION SO WE WILL SEE A GRADUAL DECREASE IN PRECIPITATION
INTO MONDAY EVENING. IF SKIES CLEAR MONDAY NIGHT THEN COULD SEE
BELOW FREEZING TEMPS EVEN ON THE PLAINS...BUT ANOTHER SHORT WAVE
COULD KEEP TEMPS A BIT WARMER WITH SOME CLOUDS. THAT WEAK WAVE MAY
ATTEMPT TO PRODUCE ISOLATED SHOWERS TUESDAY...BUT MODELS ARE
TRENDING AWAY FROM THIS SCENARIO FOR NOW.

THEN WARMER AND DRIER CONDITIONS EXPECTED FOR WEDNESDAY. ABOVE
NORMAL TEMPERATURES WILL LIKELY HOLD UNTIL NEXT WEEKEND WHEN
A GLANCING SHORT WAVE IS POSSIBLE. WE DO ANTICIPATE MOISTURE TO
GRADUALLY BUILD UNDER THE RIDGE WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING CONVECTION IN THE MOUNTAINS BY
THURSDAY...AND OVER ALL OF THE FORECAST AREA FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 957 PM MDT SAT APR 25 2015

MOISTURE IS GRADUALLY INCREASING AND EXPECT SCATTERED SHOWERS WITH
LOWERING CEILINGS OVERNIGHT IN THE DENVER AREA. MVFR CONDITIONS
WILL BECOME WIDESPREAD WITH LOCALIZED IFR. SHOWERS WILL INCREASE
SUNDAY MORNING WITH PERIODS OF IFR CONDITIONS DURING THE DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR COZ033-034.

&&

UPDATE...GIMMESTAD
SHORT TERM...KRIEDERMAN
LONG TERM...BARJENBRUCH
AVIATION...GIMMESTAD
Hazardous weather outlook, Apr 25, 9:56 AM MST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1056 AM MDT SAT APR 25 2015

COZ030>051-261700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1056 AM MDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS LATE THIS MORNING AND EARLY AFTERNOON. THE
SHOWERS AND STORMS WILL SPREAD EASTWARD DURING THE LATE AFTERNOON
AND EVENING HOURS. STORMS WILL BE STRONGER LATE THIS AFTERNOON
AND EVENING OVER THE EASTERN PLAINS WHERE SMALL HAIL AND 40 MPH
WIND GUSTS WILL BE POSSIBLE. AS THE PACIFIC SYSTEM MOVES INTO THE
SOUTHERN ROCKIES TONIGHT...AN EASTERLY FLOW WILL INCREASE MOISTURE
AND BRING AREAS OF FOG...RAIN AND DRIZZLE LATE TONIGHT. SNOW
LEVELS MAY LOWER TO 8500 FEET TONIGHT WITH A FEW INCHES OF
ACCUMULATION...BUT THIS WILL BE SPOTTY DUE TO THE CONVECTIVE
NATURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD SUNDAY AND SUNDAY
NIGHT AS THE STORM SYSTEM MOVES ACROSS THE SOUTHERN ROCKIES.
ACCUMULATING SNOWFALL WILL LIKELY LOWER INTO THE FRONT RANGE
FOOTHILLS SUNDAY NIGHT AND MONDAY...BUT PRECIPITATION WILL REMAIN
IN THE FORM OF RAIN ON THE PLAINS. ELEVATIONS ABOVE 9500 FEET
COULD SEE SNOW TOTALS THROUGH MONDAY IN EXCESS OF 1 FOOT...WHILE
FOOTHILL LOCATIONS ABOVE 8000 FEET MAY SEE 4 TO AS MUCH AS 10
INCHES OF SNOWFALL FROM SUNDAY NIGHT THROUGH MONDAY MORNING. COOL
CONDITIONS AND SCATTERED SHOWERS WILL LINGER BEHIND THIS STORM
SYSTEM MONDAY AFTERNOON...WITH ONLY A SLIGHT CHANCE OF SHOWERS ON
TUESDAY. MAINLY DRY AND WARMER CONDITIONS ARE IN STORE FOR LATER
IN THE WEEK BENEATH A RIDGE OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Morgan

When
April 26, 12:00 AM MST to 8:00 AM MST
Where
Morgan County, 2.81 mi N of Ft Morgan Arpt
Reported by
Public
Coordinates
40.370, -103.790

Heavy Rain, Morgan

When
April 26, 8:30 AM MST
Where
Morgan County, 0.87 mi SW of Brush Muni Arpt
Reported by
Public
Coordinates
40.260, -103.590

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563543, 563544.